How do you control burping and Farting

Question

Please help Me. My medical providers have not had this experience before. I am a 50yo male and have had hiv for 3 years now, recently I went on meds (October 20th 2008) I have a 103n matations and can not take Atipla I started with Reyataz norvir and truvada and from the monent i took the meds I started burping farting and heart burn. We tried removing the Norvir for a week and I still burped and farted. We tried removing the reyataz and went with Lexiva so i could take prilosec and still burped and farted. Recently I had a blood test to see if I could take Epzicom and I can. I started Epzicom about a week ago and I am still Burping and Farting. My doctors did a H polar test and it was negitive I was depressed about going on meds from the begining now i am really depressed about this burping and farting and no one can say why. Also taking from time to time 1mg. of adivan for stress Have you or any other MD experinced this in a patient? Any sugestion? Thank you Desperate in Mass

Answer

Burping and farting are fairly common in the general population and may be increased with HIV infection due to general gut disturbances (such as acquired lactose intolerance). A work up for gluten intolerance, pancreatic or gallbladder insufficiency may be worthwhile. Some patients (< 10% in my experience) simply have a hard time taking protease inhibitors due to gut side effects. Raltegravir and/or miraviroc might be other considerations to anchor a regimen. Trying to restore gut health with active yogurt culture products and increased water/fiber intake may help over time. Beano helps in some cases. KH